Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 9, 2019, 4:49 PM MDT for Otero County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 4:49 PM MDT (22:49 UTC)
- Expired
- Aug 9, 2019, 6:45 PM MDT
- In force
- 116 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 28 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034
WGUS54 KEPZ 092249
FFWEPZ
NMC035-100045-
/O.NEW.KEPZ.FF.W.0007.190809T2249Z-190810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
449 PM MDT Fri Aug 9 2019
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Central Otero County in south central New Mexico...
* Until 645 PM MDT.
* At 443 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two to four inches of
rain have already fallen in the area affecting La Luz Canyon,
Fresenal Canyon and Laborcita Canyon. Runoff waters from this rain
will flow across Section Rd near Laborcita Canyon and possibly
across Riata Rd between High Mesa Road and Canary Lane, west of US
70.
Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include...
Alamogordo...
High Rolls...
La Luz...
Mountain Park...
and Karr Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3295 10577 3289 10580 3291 10585 3294 10589
3296 10598 3299 10600 3298 10585
$$
CRESPO1 follow-up statement
546
WGUS74 KEPZ 092346
FFSEPZ
Flash Flood Statement
National Weather Service El Paso TX
546 PM MDT Fri Aug 9 2019
NMC035-100045-
/O.CON.KEPZ.FF.W.0007.000000T0000Z-190810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
546 PM MDT Fri Aug 9 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
CENTRAL OTERO COUNTY...
At 539 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three to seven inches of rain
have already fallen in the area affecting La Luz Canyon, Fresenal
Canyon and Laborcita Canyon. Most of the heavy rain has diminished
in the region, but the threat of excessive runoff is expected to
continue downhill. Runoff waters from this rain will flow across low
water crossings in Section Rd near Laborcita Canyon and possibly
across Riata Rd between High Mesa Road and Canary Lane, west of US
70.
Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Alamogordo...
High Rolls...
La Luz...
Mountain Park...
and Karr Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3295 10577 3289 10580 3291 10585 3294 10589
3296 10598 3299 10600 3298 10585
$$
CRESPOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:24 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 9, 3:24 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
324 PM MDT Fri Aug 9 2019
.SYNOPSIS...
Monsoon moisture continues to stream into the Borderland from the
south on deep southerly flow. With a more classic monsoon pattern
finally established over the region, we should begin to see
slightly cooler temperatures, more clouds, and increased rain
chances for much of the region through the weekend. The deepest
moisture will pass over areas west of El Paso, Las Cruces, and
that's where we think most of the rain will fall, but all areas
will see better rain chances over the next 48 hours. There appears
to be a temporary interruption in the moisture flow to make
Monday and Tuesday much drier, but more moisture looks to arrive
mid week and beyond for more storms across the region.
&&
.DISCUSSION...
The synoptic pattern has finally evolved into a pattern much more
supportive of driving deep-layer monsoon-season moisture north out
of Mexico and into SE AZ and SW NM. Water vapor imagery shows high
pressure centered over central Texas, and moist channel riding
over AZ and W NM. The upper high is locked in over central TX,
placing our area on the west side of it, with deep southerly flow
over our region. Prog PWAT shows values of around 1.50" moving in
overnight. Surface dewpoints are expected to rise into the 60s.
High-res convective meso models are fairly bullish on developing a
large area of showers and storms south of the border overnight
into Saturday morning and steering it north into our southern
zones...especially our SW zones. Thus our POP numbers favor S and
SW and W zones overnight into Saturday morning. Heavy rain is more
likely with this batch of rain, and more west zone rain expected
Saturday, so a Flash Flood Watch will be issued with this package
for the zones around the Continental Divide, to include the
bootheel and the Gila regions. It will start late evening tonight
and go through late night Saturday.
For Saturday we again focus our attention over the Continental
Divide area as a sharp shortwave disturbance tracks S to N out of
the Sierra Madre, over SE AZ/Far W NM. Models continue with deep
moisture over this region with more widespread convection, and
higher QPF. Thus we keep the Flash Flood Watch in effect for our
western zones. The rest of the area will also be moist and
unstable, so no zone will be without the possibility of showers
and storms. We will continue with a similar forecast into Sunday,
but with the disturbance now north and moisture beginning to wane
a bit, our POP numbers will begin to fall. Lowlands will go back
to isolated chances, with better chances north and west and over
area mountains.
Monday and Tuesday could be the driest days of this 7-day forecast
package as the upper high over Texas ridges to the west, over our
region, and temporarily cuts off our deep moisture feed from the
south. Winds aloft will veer more westerly and draw in drier air
as the moist air rotates N and E out of our region. We will keep
token lowland POPs and keep isolated mountain chances in.
By mid week and beyond we see significant model differences which
leads to forecast uncertainty. The EC keeps up mostly dry with the
upper high recentering directly over the region. The GFS keeps the
high more east and allows the moisture to return to the region
from the south. It then allows a diurnal storm pattern like that
we've been seeing for the rest of the week.
14-Bird
&&
.AVIATION...Valid 10/12Z-11/12Z...
Daily TSRA/SHRA over the mountain zones, with additional
development along outflow boundaries in the lowlands. Low confidence
on storm placement overall due to the nature of outflow winds, but
possible VCTS/TS at KTCS after 21Z, and KELP after 0Z. Convective
allowing models have been consistent with storms moving into SE NM
after 6Z, possibly affecting all terminals through 12Z. Visibilities
of 1-3SM, SCT-BKN040-060CB, and VRB15G25KT possible with storms.
Otherwise FEW-BKN090-120 and FEW250, with wind 5-15 knots generally
from the west.
33-Reynolds
&&
.FIRE WEATHER...
Continued monsoonal flow into the forecast area will limit fire
weather concerns through the weekend due to increased RH, overall
light wind, and daily rain chances. The increased moisture content
will aid in flooding potential with any storms that form. Once
again, thunderstorms today will initialize over the mountains before
outflow boundaries cause additional storms to develop into the
lowlands. Models have been consistent with nocturnal storms moving
into SE NM and lifting NW after midnight, and ahead of an upper
level shortwave. The aforementioned shortwave will move along the
NM/AZ border on Saturday, bringing additional storms mainly to areas
west of the Continental Divide through Sunday. Overall, min RHs will
stay above 25%(+) in the lowlands and 30%(+) in the mountain zones
through the weekend. Winds will generally be light, except for in
and around thunderstorms where winds may become gusty and erratic.
Drier air will try to move in to the Borderland on Monday, reducing
thunderstorm activity through mid-week.
33-Reynolds
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 97 74 95 / 40 10 40 10
Sierra Blanca 67 94 70 93 / 40 20 40 30
Las Cruces 69 94 70 92 / 30 10 40 20
Alamogordo 69 95 71 96 / 40 20 30 30
Cloudcroft 53 75 56 73 / 60 50 50 40
Truth or Consequences 70 94 71 91 / 30 50 50 50
Silver City 63 86 63 81 / 40 60 60 60
Deming 69 94 68 91 / 50 40 50 40
Lordsburg 69 97 68 87 / 60 40 60 50
West El Paso Metro 74 96 76 96 / 40 10 40 10
Dell City 72 95 74 100 / 30 0 30 10
Fort Hancock 74 97 77 100 / 60 10 40 20
Loma Linda 70 91 72 91 / 30 20 50 20
Fabens 73 96 75 96 / 50 10 40 10
Santa Teresa 70 97 71 93 / 40 10 40 10
White Sands HQ 72 96 74 95 / 30 20 40 20
Jornada Range 69 92 69 93 / 30 20 40 30
Hatch 69 94 69 93 / 30 30 50 40
Columbus 71 93 71 92 / 60 30 50 30
Orogrande 70 97 72 95 / 30 20 40 30
Mayhill 58 84 61 83 / 60 50 50 40
Mescalero 56 85 58 83 / 60 60 40 40
Timberon 56 81 58 81 / 50 40 50 40
Winston 58 85 59 82 / 40 70 70 60
Hillsboro 66 93 66 88 / 30 60 60 50
Spaceport 67 94 68 91 / 40 30 40 40
Lake Roberts 56 85 58 81 / 50 70 70 60
Hurley 62 88 62 83 / 40 60 60 50
Cliff 61 93 61 88 / 40 50 50 60
Mule Creek 65 88 66 80 / 40 50 60 70
Faywood 65 87 65 85 / 40 60 60 50
Animas 66 94 66 88 / 60 50 60 50
Hachita 66 93 66 88 / 60 40 60 40
Antelope Wells 65 89 65 87 / 60 60 70 50
Cloverdale 63 83 63 81 / 60 70 70 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 2 AM MDT Saturday through late Saturday
night for NMZ401>406-408.
TX...None.
&&
14/33Hazardous weather outlook, Aug 9, 11:19 AM MDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1119 AM MDT Fri Aug 9 2019 NMZ401>417-TXZ418>424-101730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1119 AM MDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated and scattered thunderstorms will again develop across the area this afternoon and evening. First in the mountains and then in the lowlands. Storms will be drifting slowly to the north. Some storms may produce heavy rain which could lead to isolated flash flooding. Flooding of low water crossings and other flood prone areas will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Our rain chances will increase Saturday and Sunday, especially west and northern areas. Deeper moisture may increase liklihood for heavy rain and flash flooding. Drier air moves in for Monday and Tuesday. The best chance for heavy rain and flooding will be Saturday night into Sunday especially in location along the New Mexico and Arizona border. For most days this next 7 days, our rain totals will be generally light but on Saturday night into Sunday we could see some 1 to 3 inch rain totals which could lead to some flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather to local law enforcement and this office via our Spotter phone number or via Twitter using our office username @NWSElPaso Bird
In the hours before
Special weather statement, Aug 9, 2:00 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service El Paso TX
200 PM MDT Fri Aug 9 2019
NMZ402-092045-
Southern Gila Highlands/Black Range NM-
200 PM MDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES UNTIL 245 PM MDT...
At 158 PM MDT, Doppler radar was tracking two strong thunderstorms 6
miles northwest of Emory Pass, moving north at 5 mph.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Cooney, Rocky Canyon Campground, Black Canyon Campgrounds and
Portions of the Aldo Leopold Wilderness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3295 10779 3287 10795 3319 10811 3320 10807
3320 10800 3323 10800 3328 10783
TIME...MOT...LOC 1958Z 168DEG 5KT 3297 10787
CRESPOThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:43 PM MDT | Special Weather Statement | EPZ | Otero | 47 min |
| Aug 9, 2:00 PM MDT | Special Weather Statement | EPZ | Grant | 45 min |
| Aug 9, 2:29 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Aug 9, 3:36 PM MDT | Areal Flood Advisory | EPZ | Otero | 114 min |
| Aug 9, 3:37 PM MDT | Flash Flood Watch | EPZ | Grant, Hidalgo, Luna, Sierra | 30 hr |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.